Alert archive / Kansas / Flash Flood Warnings in 2004

Flash Flood Warning 29, NWS Kansas City, MO

June 12, 2004Linn County, Kansas

NWS Kansas City, MO issued this flash flood warning at Jun 12, 2004, 8:05 AM CDT for Linn County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2004, 8:05 AM CDT (13:05 UTC)
Expired
Jun 12, 2004, 2:00 PM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Linn County, KS

The radar

The Pleasant Hill radar (KEAX), 79 km from the middle of the area, began a volume at 13:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2061 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2061 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KEAX 121500 RRA
FFWEAX
KSC107-121900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...RETRANSMISSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
805 AM CDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LINN COUNTY IN EAST CENTRAL KANSAS

* UNTIL 200 PM CDT

* AT 803 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.

* THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA.
  RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BLUE
  MOUND...CENTERVILLE KS...LA CYGNE...MOUND CITY KS...PARKER...
  PLEASANTON...PRESCOTT AND TRADING POST. SOME STREAMS AFFECTED 
  INCLUDE LOST CREEK...ELK CREEK...MINE CREEK AND INDIAN CREEK.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PLEASANT HILL.

LAT...LON 3836 9464 3805 9463 3805 9506 3837 9505

$$

PC
1 follow-up statement
000 
WGUS73 KEAX 121550
FFSEAX
KSC107-121845-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1049 AM CDT SAT JUN 12 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR LINN COUNTY HAS 
BEEN CANCELLED...

HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS 
IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING 
THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT 
TO YOUR LOCAL LAW ENFORCEMENT AGENCY OR TO THE NATIONAL WEATHER 
SERVICE IN PLEASANT HILL.



LAT...LON 3836 9465 3806 9468 3807 9505 3834 9501

$$
LS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 3:20 AM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, Jun 12, 3:20 AM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
320 AM CDT SAT JUN 12 2004

.DISCUSSION...
MAIN FORECAST CONCERN IS WITH THUNDERSTORM POTENTIAL THROUGH THE
MONDAY TIMEFRAME.  MODELS SUFFERING FEEDBACK PROBLEMS FROM VARIOUS
THUNDERSTORM COMPLEXES THEY DEVELOP. NOT OUT OF THE QUESTION THAT
SOME OF THESE COMPLEXES MAY DEVELOP...BUT LOCATION IS A BIG QUESTION
GIVEN UNCERTAINTY OF WHERE BOUNDARIES WILL SET UP. OVERALL PATTERN
AS A SERIES OF WEAK WAVES MOVING THROUGH UPPER TROUGH SET UP ACROSS
NORTH CENTRAL PART OF COUNTRY.

STORMS CURRENTLY IN AREA ASSOCIATED WITH TAIL END OF SHORT WAVE
MOVING ACROSS UPPER MIDWEST. EXPECT THE BOUNDARY AND COLD POOL
ASSOCIATED WITH THIS ACTIVITY WILL BE WASHING OUT AS SECONDARY SHORT
WAVE THAT WV IMAGERY SHOWS TO BE HEADING OUT OF CENTRAL HIGH PLAINS
AT THIS TIME MOVES TOWARD AREA. ETA WANTS TO REDEVELOP THUNDERSTORMS
WITH IT...BRINGING THAT RAIN INTO NORTHWEST PART OF FORECAST AREA BY
MIDDAY. IF THIS ACTIVITY DEVELOPS...MAY SLOW THE ATMOSPHERES
RECOVERY IN FORECAST AREA LATE THIS AFTERNOON...SO WILL HOLD OFF ON
ANY LIKELY POPS UNTIL TONIGHT AS YET ANOTHER WEAK SHORTWAVE MOVES
OUT OF CENTRAL ROCKIES AND THROUGH UPPER TROUGH.

SEVERE WEATHER WILL BE POSSIBLE THIS EVENING IN WESTERN AREAS OF
FORECAST REGION AS THE SHORT WAVE HEADS EASTWARD. A BIG CONCERN
TONIGHT WILL BE HEAVY RAIN POTENTIAL. BUT WITH NOT A CLEAR PICTURE
OF EXACTLY WHERE BOUNDARIES WILL BE SETTING UP...WILL HOLD OFF ON
ANY KIND OF FLOOD WATCH AT THIS POINT. BEST ESTIMATE AT THIS
TIME...WOULD BE CONCERNED WITH EAST CENTRAL KANSAS AND WEST CENTRAL
MISSOURI INCLUDING THE KANSAS CITY METRO AREA FOR LATE THIS EVENING
AND THE OVERNIGHT HOURS.

SUNDAY WEATHER MAY CONTINUE TO BE UNSETTLED AS WEAK SURFACE BOUNDARY
HOVERS IN AREA WITH MOISTURE STILL POOLING ALONG AND JUST SOUTH OF
IT. WILL LEAVE CHANCE POPS GOING FOR ALL BUT NORTHWEST CORNER
THROUGH SUNDAY NIGHT. ON MONDAY...MAY START TO SEE FOCUS FOR STORMS
SHIFT FURTHER NORTH...AS WEAK UPPER RIDGE BUILDS IN CENTRAL PLAINS
IN RESPONSE TO STRONGER SHORT WAVE STARTING TO DROP INTO NORTHERN
ROCKIES.

PC

&&

.PREVIOUS DISCUSSION...
1016 PM...
MADE AN UPDATE TO THE GOING FORECAST FOR TONIGHT. CURRENTLY
CONVECTION HAS FIRED ALONG THE LEADING EDGE OF A COLD FRONT
STRETCHING FROM CENTRAL IOWA SOUTHEAST THROUGH THE NORTHWEST CORNER
OF MISSOURI INTO EAST KANSAS. THE MOST ACTIVE SECTION OF THIS LINE
IS IN CENTRAL IOWA WERE THE BEST UPPER LEVEL DYNAMICS ARE MAKING
GOOD USE OF THE 3000+ J/KG OF CAPE. FARTHER SOUTH IN EAST CENTRAL
KANSAS...THE STORMS THAT ARE FIRING NEAR TOPEKA ARE ALSO FEEDING ON
THE ABUNDANT SURFACE ENERGY...BUT THERE IS LITTLE TO NO UPPER LEVEL
SUPPORT. THESE STORMS LOOK TO BE FIRING ON WEAK SURFACE CONVERGENCE
BOUNDARIES AND ARE MOVING NORTHEAST...PARALLEL TO THE BOUNDARIES
THEY ARE FIRING ON. EXPECTATIONS ARE THAT THESE STORMS WILL DIE OFF
AS THE DIURNAL HEATING FADES AWAY. ADDITIONALLY...A VORT MAX LIFTING
THROUGH NORTH CENTRAL KANSAS SHOULD BACK THE 850MB WINDS...WHICH
WOULD PUSH STORMS OFF THE SURFACE BOUNDARIES. HOWEVER...WITH SO MANY
SURFACE OUTFLOW BOUNDARIES DUE TO THIS EVENINGS CONVECTION...AND THE
AVAILABLE SURFACE ENERGY...ISOLATED SEVERE WILL CONTINUE TO BE
POSSIBLE OVERNIGHT WITH ANY OF THESE STORMS. I HAVE UPPED THE
POPS FOR AREAS ALONG AND NORTH OF MISSOURI HIGHWAY 36...AND PUSHED
POPS INTO THE HIGH CHANCE CATEGORY FOR FOR NORTHEAST KANSAS AND WEST
CENTRAL MISSOURI.

CUTTER

355 PM FRI...
NOT MUCH HAS CHANGED SINCE 145 PM AFD UPDATE. HAVE TRIMMED
SOUTHEAST EDGE OF CHANCE POPS FOR TONIGHT AND ALSO BROUGHT THEM BACK
NORTHWEST TO COVER NORTHWEST TIP OF MO FOR EARLY EVENING.
DRYLINE/COLD FRONT FROM NORTHEAST KANSAS THROUGH SOUTHWEST OK HAS
JUST ABOUT STALLED WHILE FEATURE CONTINUES TO PUSH SLOWLY EASTWARD
ACROSS EXTREME EASTERN NEBRASKA. MID LEVEL CAP DOING A GOOD JOB
HOLDING BACK CONVECTIVE DEVELOPMENT ALONG BOUNDARY...SO FAR. 700MB
TEMPERATURES AT 12C ARE 1-2C WARMER THAN PROGGED YESTERDAY. 18Z META
CONTINUES PREVIOUS TREND OF EARLIER RUNS IN COOLING 700MB
TEMPERATURES ACROSS NORTHEAST KANSAS AND NORTHWEST MO AROUND 00Z.
THIS IS IN RESPONSE TO FALLING HEIGHTS IN ADVANCE OF SHORTWAVE
EJECTING NORTHEAST OUT OF THE CENTRAL HIGH PLAINS. LOOKS LIKE A
SMALL WINDOW FOR STORMS TO FIRE BETWEEN 22Z-01Z OVER ABOVE REGION.
ALTHOUGH THEY SHOULD BECOME SEVERE QUICKLY THEY WILL HAVE LITTLE TO
SUSTAIN THEIR SEVERITY AFTER SUNSET. ANY CONVECTION WHICH ENTERS
NORTHWEST MO SHOULD WEAKEN AS IT MOVES EAST ACROSS NORTHERN MO THIS
EVENING. HAVE OPTED TO KEEP CHANCE POPS GOING FOR LATE THIS EVENING
AS FAR SOUTH AS KANSAS CITY AS META SUGGESTS CONVECTION MAY REACH
THIS AREA AS IT FALLS APART.

SATURDAY AND SUNDAY LOOK QUITE ACTIVE. BOUNDARY FROM ANY EVENING
STORMS TONIGHT SHOULD LAY OUT ACROSS NORTHERN MO...MAKING IT NO
FURTHER THAN THE MO RIVER. SAME VERY UNSTABLE AIRMASS WILL COVER
REGION TOMORROW PLUS THE ADDED BENEFIT OF SLIGHTLY COOLER MID LEVEL
TEMPERATURES. THIS WILL BE IN RESPONSE TO A MORE WESTERLY MID/UPPER
LEVEL FLOW CARRYING SEVERAL EMBEDDED SHORTWAVES. ETA/GFS/NGM VERY
SIMILAR IN DEVELOPING AN MCS/MCC AND CENTERED OVER THE CWA. WITH
WEAKER CAP SHOULD SEE START OF CONVECTION BY MID AFTERNOON. BEST
ESTIMATE IS FOR NORTHWEST OR WEST CENTRAL MO AS SOUTHERLY LOW LEVEL
JET REFORMS OVER EASTERN KS IN THE AFTERNOON. IN ADDITION TO SEVERE
THUNDERSTORM POTENTIAL...HIGH PRECIPITABLE WATER VALUES SUGGEST GOOD
POTENTIAL FOR VERY HEAVY RAINFALL SATURDAY NIGHT. LOW FLASH FLOOD
GUIDANCE VALUES FOR A NUMBER OF COUNTIES MAY WARRANT A FLOOD WATCH
IN LATER FORECASTS. MAX TEMPERATURES FOR SATURDAY SIMILAR TO TODAY
BUT SUNDAY COULD BE A BUST DEPENDING UPON ANY NOCTURNAL MCS LEAVING
BEHIND A LARGE RAIN COOLED AREA PLUS RESIDUAL CLOUD COVER.

MJ

EARLY PART OF THE EXTENDED PERIOD WILL BE ON THE TAIL-END OF AN
ACTIVE WEATHER WEEKEND. LAST IN A SERIES OF SHORTWAVES WILL MOVE
FROM THE CENTRAL PLAINS INTO THE GREAT LAKES...DRAGGING ATTENDANT
COLD FRONT WITH IT.  ETA/GFS/EC ALL INDICATE THREAT OF STORMS WILL
LINGER INTO MONDAY NIGHT...WITH MUCH NEEDED BREAK IN STORMS AND
HEAVY RAIN EXPECTED IN THE TUESDAY AND WEDNESDAY TIMEFRAME.
OPERATIONAL GFS HAS SHOWN LITTLE RUN-TO-RUN CONSISTENCY OVER THE
PAST WEEK. GFS ENSEMBLES HAVE BEEN CLUSTERING TOWARD ECMWF
SOLUTION...SO WILL USE A BLEND OF GFS ENSEMBLE MEAN AND ECMWF AS
BASIS FOR FORECAST BEYOND MONDAY. WEAK UPPER LEVEL RIDGING WILL
BUILD OVER CENTRAL/SOUTHERN PLAINS TUESDAY AND WEDNESDAY...WITH
COOLER AND DRIER CANADIAN AIRMASS SETTLING OVER OHIO VALLEY.
ANOTHER TROUGH BEGINS ADVANCING ACROSS THE WESTERN CONUS
THURSDAY...SETTING THE STAGE FOR ANOTHER ROUND OF STORMS LATE IN THE
WEEK.  HAVE OPTED TO KEEP POPS IN SLIGHT CHANCE CATEGORY FOR TIME
PERIOD UNTIL BETTER TIMING OF LONG AND SHORT WAVE FEATURES CAN BE
ESTABLISHED.  TEMPERATURES WILL BE AT OR SLIGHTLY LESS THAN NORMAL
FOR THE EARLY PART OF THE WEEK...THEN WILL REBOUND BY LATE NEXT WEEK.

SF

145 PM FRI...
HAVE REMOVED ANY MENTION OF CONVECTION FOR THIS AFTERNOON EXCEPT FOR
NORTHWEST CORNER OF MO. AIRMASS CAPPED AS ALLUDED TO IN 1000 AM
DISCUSSION AND 18Z SGF RAOB SUPPORTS THIS. CAP LOOKING PRETTY
STRONG. MAY SEE SOME SPRINKLES OVER FAR SOUTHEAST COUNTIES THIS
AFTERNOON FROM SOME WEEPY ACCAS COMING IN FROM SOUTHWEST MO. ALSO
LOWERED HIGH TEMPERATURES FOR ALL BUT NORTHWEST 1/4 OF MO DUE TO
EXTENSIVE LOW CLOUDINESS. CLOUDS ARE MIXING OUT SLOWLY FROM THE WEST
BUT NOT ENOUGH TIME TO REACH EASTERN PORTION OF CWA. HAVING MY
DOUBTS CONVECTION WILL REACH MUCH PAST A STJ TO IRK LINE TONIGHT.
ONCE SUN SETS THERE WILL BE LITTLE TO DRIVE ANY CONVECTION OVER
NORTHERN MO SOUTHEAST UNLESS THERE IS A DECENT COLD POOL GENERATED
FROM STORMS. FOR THAT TO OCCUR WOULD NEED TO SEE MORE ORGANIZED
STORMS FORM THAN CURRENT THINKING OF SCATTERED ACTIVITY.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

WFO EAX
Hazardous weather outlook, Jun 12, 5:37 AM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
537 AM CDT SAT JUN 12 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131030-

...SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS...HAIL AND
POSSIBLY ISOLATED TORNADOS ARE EXPECTED LATE THIS AFTERNOON AND INTO
TONIGHT ACROSS NORTHWEST AND WEST CENTRAL MISSOURI AND ADJACENT AREAS
OF EASTERN KANSAS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL WITH
ISOLATED TORNADOS POSSIBLE...ARE EXPECTED IN NORTHWEST AND WEST
CENTRAL MISSOURI AND ADJACENT AREAS OF EASTERN KANSAS. AREAS FURTHER
EAST MAY ALSO SEE STRONG TO SEVERE THUNDERSTORMS. THE MAIN TIME FRAME
FOR THE STRONGEST STORMS WILL BE TONIGHT AS AN UPPER LEVEL
DISTURBANCE MOVES ACROSS THE REGION. HOWEVER...WITH A SURFACE
BOUNDARY HOVERING ACROSS NORTHEAST KANSAS AND INTO NORTHERN MISSOURI
TODAY...THUNDERSTORMS MAY OCCUR AT ANY TIME DURING THE DAY.  HEAVY
RAIN WILL BE POSSIBLE WITH THE STORMS AND IF THEY BECOME FOCUSED
ALONG THE FRONTAL BOUNDARY TONIGHT...THE HEAVY RAIN MAY LEAD TO
FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE FORECAST FOR SUNDAY AND AGAIN ON MONDAY. AT THIS
TIME...SEVERE THUNDERSTORMS LOOK POSSIBLE WITH THIS ACTIVITY...ALONG
WITH HEAVY RAINFALL...ESPECIALLY DURING THE SUNDAY AFTERNOON AND
NIGHTTIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL BE REQUIRED TONIGHT AND MAY BE NEEDED
AGAIN ON SUNDAY AND SUNDAY NIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

PC

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:34 AM CDTSevere Thunderstorm WarningEAXLinn56 min

Nearby

Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.